Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 159, NWS JSJ

October 16, 2017

NWS JSJ issued this flash flood warning at Oct 16, 2017, 12:15 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2017, 12:15 PM CDT (17:15 UTC)
Expired
Oct 16, 2017, 3:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

881 
WGCA52 TJSJ 161715
FFWSJU
PRC075-113-149-162015-
/O.NEW.TJSJ.FF.W.0159.171016T1715Z-171016T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
115 PM AST MON OCT 16 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Villalba Municipality in Puerto Rico...
  Ponce Municipality in Puerto Rico...
  Juana Diaz Municipality in Puerto Rico...

* Until 415 PM AST

* At 114 PM AST, satellite estimates indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of 
  rain have already fallen. Flash flooding is occurring or 
  is expected to begin shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1791 6652 1798 6655 1796 6656 1797 6656
      1795 6664 1797 6661 1798 6670 1809 6668
      1813 6669 1815 6667 1815 6654 1817 6643
      1802 6642 1798 6645 1797 6644 1792 6645
      1799 6646 1797 6654 1790 6651 1788 6653

$$

cam

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 3:49 AM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Oct 16, 3:49 AM CDT, 8 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
449 AM AST Mon Oct 16 2017

.Synopsis...
The first pulse of moisture with the tropical wave has moved
north of Hispaniola. A second will cross through today bringing
another round of showers and thunderstorms. Moisture and
instability will continue through Wednesday, taper off on Thursday
and reach a minimum on Saturday.

&&

.SHORT TERM...Today through Wednesday...
The plume of moisture that brought flooding on Sunday will
continue in southeast flow between high pressure over the eastern
Atlantic Ocean and the low pressure in the southern Caribbean.
Although high pressure will dominate the pattern aloft, flow is
light and generally divergent so that upper levels will support
continued convection. Most of the models support convection on
both the southeast coast and slopes of Puerto Rico and the
northwest section, as is typical in southeast flow. This pattern
is also expected to affect the upstream islands as well with some
scattered showers and thunderstorms. Conditions remain favorable
for convection Tuesday and Wednesday afternoons, with the Galvez-
Davison Index reporting even more favorable values Tuesday and
then Wednesday, mainly over the eastern two thirds of the island.
The southeast flow and very deep continuous moisture favors
flooding and mudslides today through Wednesday over much of Puerto
Rico with a focus on the southeastern third of the island. A
Flash Flood Watch is in effect for Puerto Rico today through
Wednesday evening.

.LONG TERM...Thursday through Monday...
The ECMWF and the GFS disagree on the exact timing of the arrival
of the drier air either Wednesday night or early Thursday evening
respectively, but do agree that it will be strong and dramatic.
Moisture will end no sooner than Wednesday night, but it is safe
to say that some convection will continue in lingering moisture on
Thursday in any case. Although widespread flooding is not
expected Thursday, local urban and small stream flooding cannot be
ruled out and the effects and danger will be enhanced by the
previous 3 days of heavy rains across the island. Friday will be a
transition to drier weather.

Precipitable water in the GFS drops to as little as 0.88 inches
on Saturday afternoon and this should be enough to generate only
isolated thunderstorms. Then the base of a 10 thousand foot band
of relative humidity of less than 10 percent is forecast to begin
just below the 700 mb level that should eliminate all but the most
robust convective parcels. Showers would also be short-lived.
Also northwest flow with anti-cyclonic curvature will persist
Friday through Sunday to enhance subsidence and often convergent
flow. The GFS does bring in several shots of divergence however
and therefore cannot rule out local thunderstorms in the west
during the afternoons and scattered light showers on the east
coast during the mornings. This point is confirmed by 850 mb
moisture above 80 percent over the weekend and into next week, in
spite of the weak moisture at 700 mb during the period.

&&

.AVIATION...
Broken to overcast conditions will continue, although cigs will
generally be above FL090. Mtns will continue to be obscured. Aft
16/15Z SHRA/TSRA will dvlp, first along the slopes of SE PR and
then over the Cordillera Central and NW interior. Areas of
MVFR/IFR CIGS/VSBYS are likely in SHRA/TSRA. Tops may exceed 50
kft. Flow SE 15-30 kt SFC-FL100 bcmg westerly 5-20 kt abv FL310.

&&

.MARINE...
Marine conditions will improve slightly, but southeast flow will
keep the Atlantic and Caribbean waters rough and choppy. Small
craft advisory conditions will continue in parts of these waters
and the Anegada passage today and Tuesday and could return on
Thursday or Friday when winds increase again.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  81  89  81 /  50  40  40  40
STT  84  83  84  82 /  40  40  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch from 8 AM AST this morning through Wednesday
     evening for Central Interior-Culebra-Eastern Interior-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-
     Ponce and Vicinity-San Juan and Vicinity-Southeast-
     Southwest-Vieques-Western Interior.

VI...Small Craft Advisory until 6 PM AST this evening for
     St.Thomas...St. John...and Adjacent Islands.

AM...Flash Flood Watch from 8 AM AST this morning through Wednesday
     evening for Coastal Waters OF Southwestern Puerto Rico out
     10 NM-Coastal Waters of Southern Puerto Rico out 10 NM.

     Small Craft Advisory until 6 PM AST Tuesday for Caribbean Waters
     of Puerto Rico from 10 NM to 17N-Mona Passage Southward to
     17N.

     Small Craft Advisory until 6 PM AST this evening for Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM.

     Small Craft Advisory until 2 AM AST Wednesday for Anegada
     Passage Southward to 17N-Atlantic Waters of Puerto Rico and
     USVI from 10 NM to 19.5N.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Oct 16, 5:11 AM CDT, 7 hours 4 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
555 AM AST lunes 16 de octubre de 2017

AMZ710>745-PRZ001>013-171000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
555 AM AST lunes 16 de octubre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y
vientos en rafagas breves esta tarde a traves de sectores de
sureste y noroeste de PR.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de rios y crecidas rapidas en los rios mayores.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph a
traves de la mayor parte de las aguas locales.

.Oleaje...Se espera oleaje picado de hasta 8 pies a traves de las
aguas mar afuera del Atlantico y Caribe.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas a traves de las playas de PR al igual que Vieques y Culebra.

.Dias Dos a Siete...martes a domingo

Condiciones muy humedas continuaran hasta el miercoles con posibilidad
de tronadas en las tardes. El riesgo de corrientes marinas aumentara
el jueves y viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
deslizamientos y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-171000-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
555 AM AST lunes 16 de octubre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y Esta Noche

.Tronadas...Existe leve posibilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de sectores de las islas.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
aisladas.

.Vientos...Vientos sostenidos en exceso de 20 MPH son posibles a
traves de porciones del norte de las Islas Virgenes Americanas
y el pasaje de Anegada.

.Oleaje...Se espera oleaje picado hasta 8 pies a traves de las
aguas locales y el Pasaje de Anegada.

.Corrientes marinas...Existe un riesgo alto de corriente marinas
para las playas en Santa Cruz.

.Calor...Vientos del sureste resultaran en indices de calor de 102 grados
Fahrenheit en el interior de Santa Cruz.

.Dias Dos a Siete...martes a domingo

Condiciones atmosfericas mas humedas de lo usual continuaran hasta
el miercoles con tronadas posibles en las tardes. El riesgo de corrientes
marinas persistiran hasta por lo menos el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
deslizamientos y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:25 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 7:34 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 7:43 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 7:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 8:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 15, 8:58 PM CDTSpecial Marine WarningJSJ2 hr
Oct 15, 9:00 PM CDTSpecial Weather StatementJSJ2 hr
Oct 15, 9:03 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 9:17 PM CDTFlash Flood WarningJSJ3 hr
Oct 15, 10:13 PM CDTAreal Flood WarningJSJ6 hr
Oct 15, 10:21 PM CDTAreal Flood WarningJSJ3 hr
Oct 16, 12:15 AM CDTAreal Flood WarningJSJ6 hr
Oct 16, 3:48 AM CDTFlash Flood WatchJSJ63 hr
Oct 16, 6:33 AM CDTAreal Flood WarningJSJ117 min
Oct 16, 7:01 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 7:53 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 8:35 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 9:09 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 9:41 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 9:45 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 10:04 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 10:12 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 10:23 AM CDTFlash Flood WarningJSJ3 hr
Oct 16, 10:26 AM CDTAreal Flood AdvisoryJSJ6 hr
Oct 16, 10:50 AM CDTAreal Flood AdvisoryJSJ10 hr
Oct 16, 11:06 AM CDTFlash Flood Warning EmergencyJSJ10 hr
Oct 16, 11:19 AM CDTAreal Flood AdvisoryJSJ7 hr
Oct 16, 11:30 AM CDTFlash Flood WarningJSJ6 hr
Oct 16, 11:31 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 11:50 AM CDTAreal Flood AdvisoryJSJ6 hr
Oct 16, 11:54 AM CDTAreal Flood AdvisoryJSJ9 hr
Oct 16, 12:05 PM CDTFlash Flood WarningJSJ7 hr
Oct 16, 12:22 PM CDTFlash Flood WarningJSJ7 hr
Oct 16, 1:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 1:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 1:24 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 16, 1:58 PM CDTSpecial Marine WarningJSJ62 min
Oct 16, 3:12 PM CDTFlash Flood WarningJSJ4 hr
Oct 16, 3:54 PM CDTAreal Flood AdvisoryJSJ5 hr
Oct 16, 4:28 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 16, 6:57 PM CDTFlash Flood WarningJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.